Alert archive / Michigan / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 104, NWS Grand Rapids, MI

August 22, 2000Kent County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 22, 2000, 8:15 PM EDT for Kent County, Michigan. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 22, 2000, 8:15 PM EDT (00:15 UTC)
Expired
Aug 22, 2000, 9:00 PM EDT
In force
45 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties

County Kent County, MI

The radar

The Grand Rapids radar (KGRR), 15 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 22, 8:27 PM EDTThunderstorm Wind 53 EGrand Rapids, MI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 0.3 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2000-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 257 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2000-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
257 J/kg
Mixed-layer CIN
-210 J/kg
Mixed-layer LCL
1124 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

672 
WUUS53 KGRR 230015
SVRGRR
MIC081-230100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
815 PM EDT TUE AUG 22 2000

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KENT COUNTY IN SOUTHWEST MICHIGAN

* UNTIL 900 PM EDT

* AT 813 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 3 MILES NORTHWEST OF KENT CITY
  TO 5 WEST OF BYRON CENTER...MOVING EAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
   GRANDVILLE...KENT CITY...WALKER AROUND 820 PM EDT
   SPARTA...WYOMING AROUND 825 PM EDT
   COMSTOCK PARK...CUTLERVILLE AROUND 835 PM EDT
   GRAND RAPIDS AROUND 835 PM EDT
   
DAMAGING WINDS IN EXCESS OF 55 MPH AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 2:50 PM EDT, 5 hours 25 minutes earlier.

Area forecast discussion, Aug 22, 2:50 PM EDT, 5 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
250 PM EDT TUE AUG 22 2000

...THUNDERSTORMS ON THE WAY FOR TONIGHT...

LATEST SATELLITE AND RADAR TRENDS SHOW TSTM COMPLEX ASSOCIATE WITH
90KT JET MAX ON NRN STREAM AND ASSOCIATED SHORTWAVE HEADING EAST
NORTHEAST AROUND 50KTS. MODELS ALL SUGGEST SHTWV TO STRENGTHEN
OVERNIGHT AS IT MOVES INTO THE LONGWAVE TROUGH.  THE UPPER
DIVERGENCE INCREASES BETWEEN 00Z AND 06Z OVER S CNTRL LWR MI AS ALL
THIS HAPPENS.  MSAS DATA SHOWS A NICE SFC THTE RIDGE IN FRONT OF THE
TSTM COMPLEX OVER SRN WI AND NRN IL.  18Z MSAS ALSO SHOWS LOWEST LI
OVER SRN WI AND NRN IL.  CORFIDI VECTORS TAKE THIS SYSTEM MOSTLY TO
THE EAST.  WITH PWAT IN THE 1.8 TO 2.0 INCH RANGE MOVING INTO THE
SYSTEM... WHICH HAS DPVA... 700 TO 300 MB QVECT CONVERGENCE... 25
KNOT LLJ FOCUSED TOWARD SW MI AT 00Z WITH NEAR 70F SFC DEWPOINTS...
LITTLE QUESTION IN MY MIND.  THERE WILL BE TSTMS OVER MI SOUTH OF
INTERSTATE 96 TONIGHT. SO WILL HAVE CONDITIONAL POP FOR THAT AREA
TONIGHT. N OF THERE... STILL LIKELY TO HAVE SOME TSTM ACTIVITY SO
WILL HAVE LIKELY POP THERE. N EDGE SOMEWHERE NEAR NRN SECTION OF CWA
BUT WILL NOT BRAKE OUT NRN SET OF COUNTIES.  LIKELY LOCALLY HEAVY
RAIN BUT SYSTEM MOVING AT 50 KNOTS... SO IT WILL NOT LAST LONG ENOUGH
FOR FLOODING TO BE A PROBLEM.  PCP WILL BE OUT OF NW CWA AFTER
MIDNIGHT BUT MAY TAKE TILL 900 AM TO BE OUT OF SW CWA.

ON WEDNESDAY HIGH PRESSURE MOVES IN BEHIND WAVE BUT THERE IS ANOTHER
FAIRLY STRONG SHORTWAVE THAT MOVES JUST N OF CWA DURING THE
AFTERNOON. GIVEN MODEL CAPES IN THE 1000 TO 2000 J/KG...SFC DEW
POINTS STILL IN MID 60S AND SOME SHINE WITH SOME UPPER LEVEL
DYNAMICS... WILL KEEP CHC OF SHOWERS/TSTMS SE CWA DURING THE
AFTERNOON WEDNESDAY.

SKIES SHOULD CLEAR WEDNESDAY NIGHT AND SCT CU LIKELY THURSDAY.
TEMPS MOSTLY NEAR MOS.

ZONES BY 400 PM.

WDM

EXTENDED FORECAST DISCUSSION...
EXTENDED MODELS WITH SOME MINOR DIFFERENCES BUT RESULTANT WEATHER
SHLD BE SIMILAR. UPPER RIDGE MOVES INTO REGION THU EVE AND GRADUALLY
FLATTENS TOWARD FRI NIGHT AS SHORT WAVE APPROACHES FROM THE PLAINS.
MAIN MODEL DIFFERENCES INVOLVE THE SPEED OF THIS WAVE.  MRF WANTS TO
LINGER UPPER TROF OVR THE GRTLKS INTO SUN...WHILE CANADIAN MODELS
SHOW IT PASSING STEADILY THROUGH WITH FAIR WX RETURNING FOR SUN.
PAST EXPERIENCE WOULD SAY GO WITH THE MODEL FROM THE GUYS ABOVE.
WILL GO WITH ?A DRY SUN.

JK

.GRR...NONE.

WDM

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 8:31 PM EDTSevere Thunderstorm WarningGRRMecosta, Montcalm44 min
Aug 22, 8:48 PM EDTSevere Thunderstorm WarningGRRIonia42 min
Aug 22, 8:56 PM EDTSevere Thunderstorm WarningGRRGratiot49 min
Aug 22, 9:11 PM EDTSevere Thunderstorm WarningGRRClinton49 min
Aug 22, 9:41 PM EDTSevere Thunderstorm WarningGRREaton, Ingham49 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.